Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Birmingham, AL

January 3, 201413 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 3, 2014, 4:32 AM CST for 13 counties in Alabama. It took effect at Jan 3, 2014, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2014, 4:32 AM CST (10:32 UTC)
In effect from
Jan 3, 2014, 12:00 PM CST
Expired
Jan 3, 2014, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Chambers County, AL, Clay County, AL, Coosa County, AL, Elmore County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 6 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -269 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-269 m²/s²
0-3 km storm-relative helicity
-92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WWUS84 KBMX 031032
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 AM CST FRI JAN 3 2014

...LOW HUMIDITIES THIS AFTERNOON WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS ACROSS EASTERN AND SOUTHEASTERN COUNTIES...

ALZ028-029-036>038-043>050-040000-
/O.NEW.KBMX.FW.W.0001.140103T1800Z-140104T0000Z/
CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
432 AM CST FRI JAN 3 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EASTERN AND SOUTHEASTERN PORTIONS OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

* WINDS...WILL BE FROM THE NORTH 5 TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 2, 11:35 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Jan 2, 11:35 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 PM CST THU JAN 2 2014

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

LOW CLOUD DECK ASSOCIATED WITH THE UPPER TROUGH AXIS IS SLOWLY
PUSHING SOUTHWARD ACROSS THE NORTHERN PORTIONS OF OUR CWA. HAVE
SEEN A FEW REPORTS OF SNOW FLURRIES ACROSS NE AL IN HUN'S CWA...SO
HAVE GONE AHEAD AND ADDED FLURRIES IN FOR OUR FAR NE THRU 06Z. DO
NOT EXPECT ANY ACCUMULATIONS AS MOISTURE IS PRETTY LIMITED. NW
WINDS ARE STILL SUSTAINED NEAR 15-20 MPH WITH GUSTS UP TO 30 MPH
THANKS TO THE TIGHT PRESSURE GRADIENT IN PLACE. TEMPS AND DEW
POINTS WILL CONTINUE TO DROP FROM NW TO SE THRU THE NIGHT. STILL
EXPECT TEMPS TO BOTTOM OUT IN THE UPPER TEENS NORTH TO MID 20S FAR
SOUTHEAST. ONCE YOU FACTOR IN THE WINDS IT WILL FEEL LIKE THE
SINGLE DIGITS IN THE NORTH AND THE TEENS IN THE SOUTH. HOPEFULLY
EVERYONE HAS ALREADY TAKEN THE NECESSARY PRECAUTIONS TO PROTECT
THEIR HOME...FAMILY...PETS AND SENSITIVE PLANTS FROM THE BITTER
COLD. STAY WARM!

19

&&

.AVIATION...
06Z TAF DISCUSSION.

THE LOW DECK DEVELOPED AS EXPECTED AS IS CURRENTLY SWINGING
THROUGH THE AREA...WITH VERY LIGHT SNOW FLURRIES FALLING ACROSS
THE NORTHEASTERN PORTIONS OF THE AREA. RIGHT NOW THE WESTERN SIDE
OF THE FLURRIES IS ALONG AND NEAR OF I-65 AND PARTS EAST. SNOW
FLAKES COULD IMPACT BHM...ANB...AND EET OVER THE NEXT FEW HOURS.
THE AIRMASS IS TOO DRY FOR ANY ACCUMULATIONS. WITH NO
ACCUMULATIONS EXPECTED AND ONLY BRIEF FLURRIES OPTED NOT TO
INCLUDE IN THE TAFS AT THIS TIME. LOOK FOR THE BKN TO OVC DECK TO
LIFT OUT BY 11 TO 14Z. WINDS CALM DOWN AND SKIES CLEAR BY 14 TO
15Z.

16

&&

.FIRE WEATHER...

A STRONG COLD FRONT IS MOVING THROUGH THE AREA THIS AFTERNOON AND
WILL BRING MUCH DRIER CONDITIONS FOR FRIDAY. RELATIVE HUMIDITY
VALUES ARE EXPECTED TO DROP INTO THE 25-35 PERCENT RANGE ON FRIDAY
AFTERNOON. CONDITIONS ARE NOT EXPECTED TO MEET RED FLAG CRITERIA
BUT THIS CANNOT BE TOTALLY RULED OUT ESPECIALLY ACROSS THE
SOUTHERN HALF OF CENTRAL ALABAMA. HUMIDITY VALUES WILL BEGIN TO
INCREASE BY SATURDAY AND INTO SUNDAY AHEAD OF ANOTHER VERY STRONG
COLD FRONT WHICH WILL BRING VERY DRY AIR INTO THE REGION BY MONDAY
AND TUESDAY.

&&

.CLIMATE...

THERE WILL BE TWO SEPARATE BITTER COLD AIR MASSES TO IMPACT CENTRAL
ALABAMA OVER THE NEXT SEVEN DAYS. THE FIRST COMES TONIGHT...BUT IT
DOESN'T APPEAR THAT WE WILL APPROACH ANY RECORD VALUES. THE
SECOND...AND EVEN COLDER...EVENT WILL BE SUNDAY NIGHT THRU TUESDAY
NIGHT. THERE COULD BE SEVERAL RECORDS TIED/BROKEN DURING THIS TIME.
HERE ARE SOME OF THE CURRENT RECORDS AND A FEW OTHER CLIMATE TIDBITS
OF INTEREST:

RECORD MINIMUM TEMPS

LOCATION          1/7         1/8
----------      -------     -------
BIRMINGHAM      11(1970)    7(1942)
MONTGOMERY      15(1970)    15(1970)
TUSCALOOSA      13(1970)    12(1970)
ANNISTON        11(1970)    10(1970)

RECORD LOW MAXIMUM TEMPS

LOCATION          1/7
----------      -------
BIRMINGHAM      22(1970)
MONTGOMERY      28(1970)
TUSCALOOSA      25(1970)
ANNISTON        23(1970)

LAST OBSERVED MINIMUM TEMP <= 15 DEGREES

LOCATION          DATE
----------      ---------
BIRMINGHAM      12/14/2010
MONTGOMERY      01/14/2011
TUSCALOOSA      01/11/2010
ANNISTON        01/14/2010

LAST OBSERVED MINIMUM TEMP <= 10 DEGREES

LOCATION          DATE
----------      ---------
BIRMINGHAM      01/24/2003
MONTGOMERY      02/05/1996
TUSCALOOSA      12/24/1989**
ANNISTON        01/24/2003

LAST OBSERVED MAXIMUM TEMP <= 32 DEGREES

LOCATION          DATE
----------      ---------
BIRMINGHAM      01/12/2011
MONTGOMERY      01/08/2000
TUSCALOOSA      02/10/2011
ANNISTON        01/12/2011

LAST OBSERVED MAXIMUM TEMP <= 25 DEGREES

LOCATION          DATE
----------      ---------
BIRMINGHAM      02/04/1996
MONTGOMERY      02/04/1996
TUSCALOOSA      12/23/1989**
ANNISTON        01/08/2010

**NOTE: TUSCALOOSA HAS SEVERAL YEARS OF MISSING DATA IN THE 1990S.
THEREFORE...THE RECORDS ABOVE DO NOT INCLUDE THIS PERIOD.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jan 2, 6:30 PM CST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST THU JAN 2 2014

ALZ011>015-017>050-040030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 PM CST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

VERY COLD TEMPERATURES ARE EXPECTED BEHIND A COLD FRONT THAT
WILL MOVE THROUGH ON MONDAY. A HARD FREEZE IS LIKELY BY TUESDAY
MORNING AS TEMPERATURES WILL DROP AS LOW AS 8 TO 15 DEGREES ACROSS
THE NORTHERN COUNTIES...WITH MIDDLE TO UPPER TEENS IN THE SOUTH.

IN ADDITION TO THE COLD TEMPERATURES...WIND CHILLS MAY DROP TO
NEAR ZERO ACROSS ALL OF CENTRAL ALABAMA LATE MONDAY NIGHT AND
EARLY TUESDAY. TEMPERATURES WEDNESDAY MORNING WILL NOT BE AS COLD
AS TUESDAY MORNING...BUT SOME OF THE COLDER VALLEY AREAS ACROSS
NORTH ALABAMA COULD EXPERIENCE LOWS IN THE MIDDLE TEENS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.